After a visit to Paphos 4 years ago my left leg was swollen and my GP put me on warfarin for 6 months.

A year later I had Deep Vein Thrombosis and my GP put me on warfarin for life. I go to the surgery every week or fortnight (depending on the reading, which varies between 1.8 and 3.5). Possibly because I am 90, I am visited at home, which saves me a journey. I have no problem with warfarin, apart from forgetting whether I should take 4 or 5 as my last check was 4/5 on different days. I have not experienced any bleeding problems and I am told that a change of diet could affect the reading variations.

4 Replies

  • Lots of things can affect the INR reading. Some food, alcohol. medication etc can all either reduce or increase it. Why not speak to your doctor about one of the other oral anticoagulants if you are worried and having trouble stayimng in range.

  • Having different quantities of green veg and green salads can make quite a difference week to week or fortnight to fortnight. Another factor can be digestion rates and bowel movements. Before my ablation I suffered a lot from diahorrea (4 to 5 days per week) which was probably the AF triggering the vagus nerve. INR could SWING by up to 2.5 week to week. After my ablation, even though I returned to persistent AF diahorrea is less than one day a week and swings reduced so man is probably 0.8. However for me consultant set therapeutic range as 2.5 to 3.5.

    Also it is quite possible that you are part of the 1% who have some or significant intollerance to warfarin. Genetic testing threw that one up in my case quite - testing was quite independent of any other tests and genetic testing covered many aspects.

    I am still on warfarin because I am due to have a second ablation. If it hadn't been for that I would have been on a NOAC.

  • Have a word with your consultant about the viability of you changing to one of the new NOACS instead of warfarin. I take rivaoxaban and have been very happy with it this past three years.

    Your doctor will advise you if one of them is suitable for you. Good luck.

  • Hi, speak to your doctor. I suffered (and that is the word) for over a year with unstable INR on Sintrom and then on warfarin. About a month ago I was changed onto Pradaxa (Dabigatran) and it changed my life. I can eat what I like. Brussels Sprouts have never tasted so good at Xmas!!! some people just can't tolerate Warfarin, ask about the NOACS, it'll make a difference .

    Stay well


You may also like...